Alert archive / Oregon / Special Weather Statements in 2021

Special Weather Statement, NWS Medford, OR

June 30, 2021

NWS Medford, OR issued this special weather statement at Jun 30, 2021, 6:03 PM PDT. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2021, 6:03 PM PDT (01:03 UTC)
Expired
Jun 30, 2021, 7:00 PM PDT
In force
57 min
Issued by
NWS Medford, OR

The radar

The Medford radar (KMAX), 196 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 1.1 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2021-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 35 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2021-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
35 J/kg
Mixed-layer CIN
-446 J/kg
Mixed-layer LCL
3148 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

456 
WWUS86 KMFR 010103
SPSMFR

Special Weather Statement
National Weather Service Medford OR
603 PM PDT Wed Jun 30 2021

ORZ030-031-010200-
Central and Eastern Lake County-Northern and Eastern Klamath County
and Western Lake County-
603 PM PDT Wed Jun 30 2021

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN LAKE AND
NORTHEASTERN KLAMATH COUNTIES...

At 602 PM PDT, strong thunderstorms were clustered 43 miles 
southeast of La Pine, moving west at 10 mph.

Wind gusts up to 50 mph and half inch hail are possible with these 
storms.

Locations impacted include...
Silver Creek Marsh Campground, Fort Rock, Silver Lake, Summer Lake
Safety Rest Area, Summer Lake Wildlife Area, East Bay Campground,
Antler Campground And Trailhead, Farm Well Campground And Trailhead,
Thompson Reservoir Campground, Summer Lake and Government Harvey
Pass.

This includes Highway 31 in Oregon between mile markers 18 and 82.
 
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4359 12089 4280 12051 4278 12133 4362 12136
      4362 12123
TIME...MOT...LOC 0102Z 089DEG 27KT 4329 12082 

$$

CZS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this special weather statement went out at Jun 30, 2:57 PM PDT, 3 hours 6 minutes earlier.

Area forecast discussion, Jun 30, 2:57 PM PDT, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Medford OR
257 PM PDT Wed Jun 30 2021

.DISCUSSION...Cumulus clouds continue to erupt and move into
Eastern Lake County. Day Cloud Phase Distinction RGB shows the
clouds beginning to glaciate. We should begin to observe at least
some intra-cloud lightning shortly, if not some stray down
strikes. There have been down strikes observed SE of Lake County.
Despite inverted V soundings, there is ample CAPE and modest
amounts (about 15kt EBWD) of shear. This should allow for just
enough organization to storms that they will not collapse on
themselves and cause strong wind gusts. With Precipitable water
values nearing 1" and most of that moisture is at or above 500 mb,
so the storms should have enough moisture to tap into to
eventually erode the dry boundary layer. Until that occurs,
expecting virga to be observed underneath the storms. Expecting
isolated storm coverage in Eastern Klamath and Modoc County, and
scattered thunderstorms in Lake County. Storms in Lake County
could linger into the late evening.

Smoke from the Lava Fire and Tenant Fire in Siskiyou County will
continue to spread across the region. This smoke could act as cloud
condensation nuclei, resulting in smaller cloud droplets in the
storms across the east side. The result of this could be that storms
across the east side have more trouble producing rain droplets. It's
very difficult to judge if there is enough smoke to set up this
cause and effect, but want to highlight the possibility in the event
rains don't reach the surface this evening.

Isolated thunderstorms will be possible again tomorrow, mainly in
Lake County. They could also occur along the Warner Mountains, but
the environment is less favorable in that area. In fact, the
environment appears less favorable overall as compared to today. It
may be the case that there is wide spread towering CU, but that
thunderstorms are few and far between.

Afternoon temperatures will be the least hot they have been on
Friday and with the influence of the marine layer, have really
subsided in Douglas County. Overnight lows are dropping such that we
concluded the Cascade and Siskiyou mountains are no longer need a
heat warning product. The same goes for Douglas County after this
afternoon. East of the Cascades, overnight lows are also providing
some relief such that we could downgrade the Warning to an Advisory.
This said, afternoon highs are still 15-20 degrees above normal and
there is still a substantial risk for heat related illnesses. See
NPWMFR for the latest changes to the heat products.

Ensemble solutions do remain an upper level trough trying to break
through the ridge in the extended. Have not really allowed this to
influence the forecast much and have kept a fairly persistent
forecast of conditions commonly observed under an upper level
ridge.

&&

.AVIATION...For the 30/18Z TAF Cycle...A deep and persistent marine
layer will maintain stratus and fog along the coast, including at
North Bend, and into lower portions of the Umpqua Valley this
afternoon through Thursday morning. Only limited improvement is
possible late this afternoon before conditions deteriorate again
this evening. Expect persistent IFR/MVFR ceilings and visibility
with some potential for LIFR.

Farther inland, expect improvement to VFR at Roseburg for a while
this afternoon (after 19 or 20z) and then into this evening, but
MVFR stratus will likely return around 09z.

VFR will prevail elsewhere, though wildfire smoke from the Lava and
Tennant fires could limit visibility in portions of NorCal and south-
central Oregon.

Isolated to scattered thunderstorms will develop this afternoon and
evening from about Winter Rim and the Warner Mountains eastward.
-Spilde

&&

.MARINE...Updated 230 PM PDT Wednesday, 30 June 2021...A thermal
trough developing along the south Oregon coast into this evening
will remain in place through this weekend. It will strengthen over
time resulting in moderate to strong north winds and steep wind
driven seas mainly south of Cape Blanco. Seas may become very
steep late Thursday night or Friday, so we have a hazardous seas
watch in effect that continues into the weekend. -Spilde

&&

.FIRE WEATHER...Updated 200 PM PDT Wednesday 30 Jun 2021...The
strong high pressure responsible for the very hot temperatures has
moved farther to the east, now centered over the Canadian
Providences north of Montana. With this shift in the weather aloft,
the very hot temperatures will abate some, but will remain well
above normal through at least the 4th of July holiday. Smoke from
the Lava and Tennant wildfires will continue to affect areas near
and downwind of them, with some visibility reductions, especially in
central and eastern Siskiyou County. Expect smoke to spread
northeast and eastward into Klamath County and northeast Modoc
County this afternoon and evening with transport winds out of the
south to southwest.

Monsoonal moisture will filter into the region during the next few
days and this will result in at least a slight chance of
thunderstorms during the afternoons and evenings, focused east of
the Cascades, today through at least Saturday. Cloud bases are
expected to be high, resulting in mostly dry thunderstorms along
with gusty, erratic winds. For today, thunderstorms will be focused
along and east of Winter Rim across fire weather zone 625 and
eastern portions of 624 where we expect scattered thunderstorms to
develop this afternoon. A Red Flag Warning remains in effect for
these areas for abundant lightning on dry fuels through 9 pm this
evening. Isolated thunderstorms are possible across Modoc County as
well today, but the current forecast keeps thunderstorms north and
east of the Lava, Tennant, and Cutoff fires. Thunderstorm coverage
decreases Thursday, with scattered thunderstorms expected to remain
east of fire weather zone 625. Isolated thunderstorms are still
expected across eastern Klamath, Lake and Modoc counties on
Thursday, but coverage should be isolated. Friday into Saturday,
thunderstorm chances expand westward to include the Cascades,
Siskiyous and portions of western Siskiyou County. In addition to
hot temperatures and thunderstorms, there will be some enhanced
afternoon breezes with locally gusty conditions today and again on
Thursday. Expect another wind shift in the Shasta Valley this
afternoon, and likely again Thursday, where gusty south winds are
expected to shift to north/northwesterly around 1600-1800. /BR-y

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Red Flag Warning until 9 PM PDT this evening for ORZ624-625.
     Heat Advisory until 11 PM PDT Saturday for ORZ029>031.
     Heat Advisory until 11 PM PDT Saturday for ORZ024-026.
     Heat Advisory until 11 PM PDT this evening for ORZ023-025.

CA...Heat Advisory until 11 PM PDT Saturday for CAZ081>085.
     Heat Advisory until 11 PM PDT Saturday for CAZ080.

Pacific Coastal Waters...Small Craft Advisory from 2 AM Thursday to 5 AM PDT Sunday for
     PZZ350-356-370-376.
     Hazardous Seas Watch from late Thursday night through late
     Saturday night for PZZ370-376.

In the hours before

Special weather statement, Jun 30, 6:03 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service Medford OR
603 PM PDT Wed Jun 30 2021

ORZ030-031-010200-
Central and Eastern Lake County-Northern and Eastern Klamath County
and Western Lake County-
603 PM PDT Wed Jun 30 2021

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN LAKE AND
NORTHEASTERN KLAMATH COUNTIES...

At 602 PM PDT, strong thunderstorms were clustered 43 miles
southeast of La Pine, moving west at 10 mph.

Wind gusts up to 50 mph and half inch hail are possible with these
storms.

Locations impacted include...
Silver Creek Marsh Campground, Fort Rock, Silver Lake, Summer Lake
Safety Rest Area, Summer Lake Wildlife Area, East Bay Campground,
Antler Campground And Trailhead, Farm Well Campground And Trailhead,
Thompson Reservoir Campground, Summer Lake and Government Harvey
Pass.

This includes Highway 31 in Oregon between mile markers 18 and 82.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4359 12089 4280 12051 4278 12133 4362 12136
      4362 12123
TIME...MOT...LOC 0102Z 089DEG 27KT 4329 12082

CZS

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 2:15 AM PDTHazardous Seas WarningMFR5 days

Nearby

Special Weather Statements in Oregon, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.